Medical Questions > Conditions and Diseases > Hypoglycemia Forum

Hypoglycemia And Steroid Injections

About 4 months ago, I developed a keloid scar due to a small surgical procedure. My dermatologist suggested using steroid shots to decrease the size and color of the scar. Every month I had been receiving a shot, and over the next few months I began feeling worse and worse. I had hypoglycemic symptoms (dizziness, fatigue, anxiety,heart palpitations,etc) every once in awhile, but as I continued to get the injections I noticed I began feeling worse, but when I ate the symptoms temporarily subsided. I cancelled my next injection and I have felt alot better, and almost all the symptoms are gone. Is there anyway that the steroids could have caused the hypoglycemia or could they atleast be related? I have read that steroids temporarily increase blood sugar but this does not make sense to me. I have also read that they can increase adrenaline in the body. If anyone has any ideas I would really appreciate an answer. Thanks
Did you find this post helpful?
|

replied August 1st, 2007
Feedback Please
Can anyone help me with this question? I'm very curious to see if there is any correlation. I'd really appreciate any feedback. Thanks.
|
Did you find this post helpful?

replied November 6th, 2018
I have been asking this questions … regarding steroids and Hypoglycemia, and get a "no" answer each time, but it is becoming very clear to me that this IS what is going on with me. I am having steroid injections every couple of months in my spine and also in my hip bursas. I have had dumping syndrome for about 3 years due to a surgery for a hiatal hernia that turned out to be much worse than they thought, so it was a severe stomach surgery. About 5 months later I started to develop the symptoms of hypoglycemia. It took another year before they actually diagnosed me with dumping syndrome caused by the surgery after they had me in the hospital on a 72 hour fast. THEN I got the formal diagnosis of dumping syndrome. However, my sugar would be fine unless I ate something with sugar or too much carbs. But after my last steroid injection on October 11th I started getting the symptoms of severe hypoglycemia even when I ear (and I mostly eat proteins, fats, and vegetables due to the nature of dumping syndrome). I have asked my endocrinologist and they deny this. My surgeon and my gastroenterologist deny that I even have dumping syndrome, even though I have all the symptoms of it. But now the hypoglycemia is not food reactive … it is just happening. My endocrinologist is now treating me like a nut case and has put me on a medication for people with pancreatic cancer, and it costs nearly $400 for a month's supply. I am not really feeling any better on this expensive medication. I think you guys on this forum have answered the question I have had all along. Anything that would make a diabetic's blood sugar go UP makes mine go DOWN. Eg. steroid shots. They need to start doing a little more research before writing me off as a neurotic and putting me on what appears to be unnecessary and very expensive medications. It is CLEAR to me now that my episodes of severe (below 50) hypoglycemia has ran concurrently with the timing of my steroid shots. Thank you ALL for your submissions. This is such useful information for me.
|
Did you find this post helpful?

This post is being reviewed to be sure that it adheres to our Community Guidelines.
Thanks for your patience!

User Profile
replied August 7th, 2007
Community Volunteer
Sorry, I keep forgetting to respond to this. It's obvious that there is some connection, though I'm not sure how to explain it. The likely reason is that you're upsetting your hormone balance, which then leads to the glucose level dropping.
|
Did you find this post helpful?

replied January 22nd, 2011
Can steroid injections cause Hypoglycemia?
I am a nurse- and JUST experienced what I felt was my first Hypoglycemic attack- I was looking up these questions- because I have been receiving "Trigger Point Injections" for a neck injury. I do know that when I worked in Pain management- I would tell my patients that they should watch for an increase in Blood Sugar and Blood pressure. I did not think to correlate the possibility if HYPOglycemia. In My case- I have also been working long hours, skipping meals, living on a sip of Pepsi here or there. I had no idea to look further until I got hit with these symptoms today. I have an appointment for a Cervical Epidural in 4 days (more steroids) I am wondering if there is a good Medical journal or answer out there.
|
Did you find this post helpful?

replied May 3rd, 2013
Re: steroids and hypoglycemia
I developed severe hypoglycemia during heavy steriod treatment for my disease. Now, even at low levels of steriod intake, I have severe hypoglycemic reactions and have measured my blood sugar to get down into the low 40's dropping fast toward coma unless there is a glucose intervention.

I have never found anything or any doctor able to explain this condition to me. I had a neurologist once that posulated that I may have an issue with my blood brain barrier because my body also reject almost every drug that is prescribed to me for my co-morbidities. If I can ever find an answer, I will post it for you.
|
Did you find this post helpful?

replied February 16th, 2014
I got a cortisone shot in my hip about 3 weeks ago and since have had spells of low blood sugar. When I was younger I often had low blood sugar if I didn't eat every few hours, but haven't had a problem with it recently until this shot. I'm sure there is a connection, but I asked my doctor and she said she had not heard of this problem in others. I'm glad to know I'm not the only one.
|
Did you find this post helpful?

replied March 7th, 2014
I also got a Cortisone shot in my hip about 3 weeks ago and have noticed my blood sugar erratic. For the first time today my blood sugar hit a (for me) scary 58. I didn't believe the meter was right. So I verified it with another meter which read about the same. I ate 2 glucose tablets. .no real rise. Then 8 oz of pineapple juice. Finally a slow rise back up, but it seems harder to keep it level..
|
Did you find this post helpful?

replied March 13th, 2014
Steroids and hypoglycemia
I have also experienced low blood sugar reactions down to 57 after steroids. My joints also swelled. I later found out I had rheumatoid arthritis but not sure if there is a connection. The other time I experienced low blood sugar was after I has food poisoning. I am wondering if there could be other underlying health problems or if my pancreas was damaged. Several years ago after I had a wrist cyst drained, my md injected cortisone in the site to prevent it from returning again and my skin turned white (I'm black and my physician told me it could happen). He withdrew the cortisone and my skin returned to its normal color. Now I just say I'm allergic to cortisone, If anyone has any insight to this, please share.
|
Did you find this post helpful?

replied May 6th, 2019
Spaceknight wrote:
Sorry, I keep forgetting to respond to this. It's obvious that there is some connection, though I'm not sure how to explain it. The likely reason is that you're upsetting your hormone balance, which then leads to the glucose level dropping.


Interesting... Thanks for sharing! Shocked
|
Did you find this post helpful?